Non-compaction cardiomyopathy (NCM) is largely a genetic condition due to failure of left ventricular compaction during embryogenesis. This results in extensions of bundles of muscle (known as trabecu..
Non-compaction cardiomyopathy (NCM) is largely a genetic condition due to failure of left ventricular compaction during embryogenesis. This results in extensions of bundles of muscle (known as trabeculations) into the chamber impairing the ability of cardiac muscle to contract or relax adequately. Individuals may be diagnosed at any age and present with shortness of breath, poor growth, dizziness, lightheadedness, syncope palpitations, swelling or unexpected weight gain. Though individuals may be asymptomatic, the risk of complications including cardiac arrest, blood clots and heart failure may be present. Understanding cardiac history is important prior to initiating psychotropics, especially psychostimulants for treatment of Attention deficit/hyperactivity disorder (ADHD). Stimulants can affect heart rate, rhythm and blood pressure. It is important to monitor patients on stimulant medications for cardiovascular complications throughout their treatment. This case represents a 31-year-old female with a past medical history of generalized anxiety disorder, ADHD, undiagnosed muscular weakness and clubbed feet. As well, her BMI: 15.71kg/m^2. No significant family history of cardiac issues. She had a history of taking Adderall (dextroamphetamine/amphetamine) for several years without known complications. On follow-up she was noted to be tachycardic (120bpm). Labs including: CBC, CMP, TSH, Vit B12, Folate, Ferritin, TIBC, Iron and urinalysis were unremarkable. BNP: 86 pg/mL. Urine pregnancy: negative. EKG displayed possible left atrial enlargement, non-specific T-wave abnormalities, right axis deviation and prolonged QTc. Medication regimen was adjusted by changing dose and type of psychostimulant medications which patient did not tolerate. On ECHO, ejection fraction was 30-35% with hypokinesis of entire LV wall and moderately reduced global RV systolic function. At this time, patient was recommended a trial off stimulants. Patient was evaluated by heart failure specialists, started on additional cardiac medications and recommended cardiac genetic counseling. She was finally diagnosed with non-compaction cardiomyopathy. Given patient’s history, her stimulants were held for due to risk of cardiac complications and recommendation for further monitoring of heart function. This case outlines the importance of monitoring and screening for cardiac issues during stimulant use in patients with ADHD. Cardiac complications can complicate stimulant and psychotropic prescribing and increase risk of life-threatening complications.